What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 12, 1:35 PM EST, 45 minutes earlier.
Area forecast discussion, Jul 12, 1:35 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
235 PM EDT Wed Jul 12 2017
.SYNOPSIS...
A cold front over Northern New England will slowly slide south,
crossing Southern New England tonight and Thursday. This will
bring showers and thunderstorms, some with heavy downpours and
potential for local flooding. A few may also produce strong to
damaging wind gusts. The front will shift south during Friday,
but there will still be scattered showers and thunderstorms into
Saturday as weak low pressure moves across. Weak high pressure
will bring a brief period of mild, less humid conditions
Saturday night into Sunday. Another front approaches later
Sunday into Monday with a few showers and/or thunderstorms. Warm
and humid conditions return by Tuesday.
&&
.NEAR TERM /UNTIL 9 PM THIS EVENING/...
*** Flash Flood Watch In Effect Until 9 PM ***
215 PM Update...
At 2 pm temps in the 80s with dew pts in the mid 70s have
resulted in MLcapes 1500-2000 j/kg across CT/RI and south of the
Mass Pike! In addition 500 mb temps of -9C in this warm low
level airmass yielding mid level lapse rates of 6c/km,
supporting deep moist convection. So despite deep layer shear
only 30 kt or less, impressive instability compensating for lack
of strong winds aloft. Already several severe storms verified
across our area. Main hazards with any given storm will remain
damaging winds and large hail.
Latest model guidance shows mid level short west of New England
moving steadily eastward with much of the guidance showing mid
level subsidence on the backside of this feature overspreading
the area around 5 pm CT/western-central MA, then toward 8 pm
eastern MA. Thus expecting storms exit west to east 5-8 pm
except possibly lingering until 10 pm Cape Cod.
Will continue with Flash Flood Warning given anomalous moist
airmass (surface dew pts in the mid 70s, PWATs near 2 inches,
925 mb dew pts of +19C and deep layer unidirectional winds).
Fog has finally exited MVY and ACK, but still lingering across
the outer Cape. This will improve shortly.
Previous discussion...
Main update to the forecast was to hoist a Flash Flood Watch
for the potential of torrential downpours and localized flooding
this afternoon. Very anomalous airmass over the region this
morning with PWATs nearing 2 inches (+2 SD), 925 mb dew pts of
+19C and surface dew pts rising to 70-75! In addition warm cloud
depths greater than 10 kft/4km may enhance rainfall rates.
Furthermore, 12z observed soundings reveal deep layer of
unidirectional winds, supportive of training cells.
Regarding instability, with temps soaring into the 80s to near
90 today MLcapes will increase up to 2000 j/kg. This combined
with modest mid level lapse rates of around 6C/KM will support
robust updraft potential. Deep layer shear is lacking at 20-25
kt but instability will be great enough to compensate for this.
So while storms will pulse up quickly late this morning and then
collapse, as instability increases storms will be sustained
longer. Given the moisture loaded column, a wet microburst is
possible.
Now just need some forcing for ascent to unleash this flash
flood and severe potential. This lift will be provided by short
wave trough currently moving across PA. Given this featuer will
likely advect east expecting greatest forcing for ascent should
occur over CT/RI and south of the Mass Pike. So this will be an
area of enhanced risk for flash flooding and strong to severe
storms. Also models have best low level moisture pooling across
CT/RI and southeast MA with sfc dew pts climbing into the mid
70s! Another potential area to watch is a subtle backdoor front
or seabreeze boundary may emerge out of northeast MA. This
could provide another focus for flash flooding and strong to
severe storms.
Thus given the above attributes we have issued a flash flood
watch for all of northern CT/RI and south of the Mass Pike. This
is also where the 00z NCAR ensembles have the highest probs for
2+ inch rainfall today.
As for area of dense fog MVY/ACK, satellite trends suggest back
edge of stratus east of BID and moving steadily eastward. So
should see breaks of sunshine this afternoon across MVY/ACK.
&&
.SHORT TERM /9 PM THIS EVENING THROUGH 6 PM THURSDAY/...
The cold front moves south through the region tonight and
Thursday. The forecast weak pressure and wind fields makes it
difficult to determine exact placement beyond the trend of a
slow movement south. Low pressure from the Great Lakes moves
along the front during this period and brings an increase in
overrunning across the front in the area leading the low.
Supporting upper jet also approaches by Thursday and may
contribute additional forcing.
Expect showers/tstms during this period with the continued high
moisture content supporting heavy downpours. As with Wednesday,
there are more question marks regarding strong wind gusts...but
enough possibility to mention gusty winds.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
* Cooler conditions with onshore winds Friday
* Another chance for showers/thunderstorms as another front
approaches late Friday into Saturday
* Another chance of wet conditions Monday and Tuesday
Overview...
Continued mainly zonal mid level steering northern stream flow
continues Thursday night into Friday, then H5 short wave trough
develops over the Great Lakes in response to redevelopment of
high amplitude ridging across the western U.S. into western
Canada.
Slowly moving front in the zonal flow will keep warm and humid
conditions through Friday, then should shift off the S coast as
high pres passes across northern New England. Will see brief
break in the warm and humid conditions on Friday into Saturday,
then will start to return into early next week. May see a few
showers and thunderstorms as a few more fast moving fronts push
across early next week.
Details...
Thursday night and Friday...
Front slows to a creep across the region Thursday night into
early Friday as a weak low pres wave moves along it. Will see
periods of showers and scattered thunderstorms through this
timeframe. The front will slowly shift S during Friday, with the
best chance for showers/tstms mainly S of the Mass Pike. Pretty
good low level convergence along the front, as well as a plume
of PWATs up to 2 to 2.1 inches will likely produce very heavy
downpours across some areas. Continue to mention this aspect in
the forecast.
Also kept mention of gusty winds in any thunderstorms through
around midnight Thu night, though some question how much will
mix down as front pushes S, taking the low level jet (around
25-35 kt) with it. Still noting a marginal chance for strong to
possibly severe thunderstorms across CT/RI/SE Mass, possibly as
far N and extreme S Worcester county into Hampden county.
The front does work off the S coast during Friday, but moisture
lingers so will still see scattered showers. Also, some
instability linger across S coastal areas, so can not rule out a
few passing thunderstorms, mainly from late morning through the
afternoon.
Temps will fall back to the mid and upper 50s across the higher
inland terrain Thu night, with readings in the 60-65 degree
range elsewhere. Highs will be cooler on Friday, mainly in the
lower to mid 70s though a few higher inland spots may not break
70.
Saturday and Sunday...
Mainly dry both days, though can not rule out a few stray
showers mainly across inland areas each day. There may even an
isolated thunderstorm during the midday and afternoon hours
across N central and western Mass during Sunday as mid level
short wave and weak surface system crosses the region.
Temps will run up to 5 degrees below seasonal levels on
Saturday, but warm readings return on Sunday as winds shift
back to the S-SW.
Monday and Tuesday...
Lower than average confidence in typical summer pattern with
diurnal development of widely sct showers/thunderstorms mainly
across the interior each day. A front approaches Monday but
tends to weaken as it shifts E.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...
230 pm update...
Thru 00z...
Scattered T-storms will continue until about 21z western CT/MA
and linger until about 00z eastern MA, possibly until 02z Cape
Cod and Islands. Storm most numerous likely across CT/RI and
south of the MA pike. Main hazards will be strong to damaging
winds and torrential downpours. Mainly VFR but MVFR at times in
T-storms and IFR in fog this afternoon across outer Cape Cod.
After 00z...
Any leftover showers/T-storms at 00z over eastern MA will move
offshore by 03z. Then new showers/T-storms may enter western MA
toward daybreak. Low confidence on potential IFR cigs/vsby with
potential low clouds/fog coming onshore into southeast MA.
Otherwise a combination of MVFR & VFR.
Thursday...
Low risk of showers and isolated T-storms during the morning
across northern MA. Then a second round of T-storms possible in
the afternoon with highest probs across CT/RI, possibly into
southeast MA.
KBOS Terminal...low confidence on wind direction thru this
evening but most likely scenario is for onshore winds to
continue. Risk of T-storms continues today until about 8 pm.
Despite onshore winds VFR should continue until later tonight
when MVFR-IFR likely.
KBDL Terminal...Scattered T-storms continues until about 5 pm
and then a downward trend. VFR except MVFR during T-storms and
then MVFR-IFR possible late tonight into Thu morning.
Outlook /Thursday Night through Sunday/...
Thursday night through Friday night...Moderate confidence.
Areas of MVFR-IFR CIGS/VSBYS continue with scattered showers
and thunderstorms. Areas of fog late Thu night into early Fri.
VSBYS improve to mainly VFR during the day Friday, though patchy
fog may redevelop with MVFR-IFR VSBYS Fri night.
Saturday and Sunday...Low to moderate confidence.
Should see mainly low end VFR CIGS, though may see MVFR-IFR
CIGS develop each night especially across inland valleys and
along the coast. Patchy fog may bring MVFR-IFR VSBYS each night
as well. Expect general light S-SW winds with local sea breezes
each day possible.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...
Light S-SW flow today and tonight. A cold front slowly slides
south across the waters tonight and Thursday, and will bring a
wind shift. Winds will come from the north and northeast behind
the front Thursday. Seas will remain less than 5 feet through
the period.
Showers and thunderstorms will develop this afternoon. Continued
risk of showers/storms as the cold front moves through tonight
and Thursday. Some storms will have heavy downpours and poor
visibility. Strong wind gusts are also possible.
Outlook /Thursday Night through Sunday/...Moderate confidence.
Thursday night...
E-NE winds 10-15 kt. Gusts up to 20 kt on the outer waters
mainly after midnight. Seas 4 ft or less. Showers and scattered
thunderstorms. Areas of fog with visibilities below 2 miles
likely mainly on the southern waters.
Friday and Friday night...
E winds 10-15 kt Friday backing to N-NE and diminishing Fri
night, though may shift to light SW on the southern waters.
Seas mainly 4 ft or less, but may reach close to 5 ft at times
on the southern outer waters. Continued visibility restrictions
in areas of fog mainly during the nighttime hours. Chance for
showers/thunderstorms.
Saturday and Sunday...
Light N-NE winds Saturday, shifting to S-SW Sat night then W-SW
Sunday. Seas mainly 4 ft or less, but may reach 5 ft at times on
the outer waters S and E of Nantucket Saturday. Some patchy fog
with visibilities locally below 3 miles mainly during the late
night/early morning hours.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 9 PM EDT this evening for CTZ002>004.
MA...Flash Flood Watch until 9 PM EDT this evening for MAZ009-
011>013-015>021.
RI...Flash Flood Watch until 9 PM EDT this evening for RIZ001>007.
MARINE...None.
&&
SYNOPSIS...WTB/EVT
NEAR TERM...Nocera
SHORT TERM...WTB
LONG TERM...EVT
AVIATION...Nocera/EVT
MARINE...WTB/EVTHazardous weather outlook, Jul 12, 10:08 AM EST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
1108 AM EDT Wed Jul 12 2017
CTZ002>004-MAZ009-011>013-015>021-RIZ001>007-122200-
Hartford CT-Tolland CT-Windham CT-Western Hampden MA-
Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Northwest Providence RI-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
1108 AM EDT Wed Jul 12 2017
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, southeastern Massachusetts,
western Massachusetts, northern Rhode Island and southern Rhode
Island.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
There is the potential of heavy rainfall in any thunderstorms during
Thursday into Thursday night which may produce localized flooding. A
few storms may also produce strong to damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is expected at this time.
MAZ022>024-RIZ008-122200-
Barnstable MA-Dukes MA-Nantucket MA-Block Island RI-
1108 AM EDT Wed Jul 12 2017
This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.
.DAY ONE...This Afternoon and Tonight.
There is the possibility for heavy rainfall in any thunderstorms
that may develop today into tonight. Some localized urban and poor
drainage flooding may result.
Some thunderstorms may produce local strong wind gusts mainly this
afternoon and evening. There is a low risk of localized wind damage.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
There is the potential of heavy rainfall in any thunderstorms during
Thursday into Thursday night which may produce localized flooding. A
few storms may also produce strong to damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-250-251-254>256-122200-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
1108 AM EDT Wed Jul 12 2017
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...This Afternoon and Tonight.
A few strong thunderstorms are possible near shore this afternoon and
early evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ002>008-010-014-026-122200-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Hampshire MA-Eastern Hampshire MA-Southeast Middlesex MA-
Northern Middlesex MA-
1108 AM EDT Wed Jul 12 2017
This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts, northeastern Massachusetts and western
Massachusetts.
.DAY ONE...This Afternoon and Tonight.
There is the possibility for heavy rainfall in any thunderstorms
that may develop today into tonight. Some localized urban and poor
drainage flooding may result.
Some thunderstorms may produce local strong wind gusts mainly this
afternoon and evening. There is a low risk of localized wind damage.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
There is the potential of heavy rainfall in any thunderstorms during
Thursday into Thursday night which may produce localized flooding. A
few storms may also produce strong to damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
In the hours before
Local storm report, Jul 12, 12:54 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
154 PM EDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL EAST GRANBY 41.93N 72.72W
07/12/2017 M1.00 INCH HARTFORD CT BROADCAST MEDIA
0103 PM HAIL SUFFIELD 41.98N 72.65W
07/12/2017 M1.00 INCH HARTFORD CT BROADCAST MEDIA
&&
LECLocal storm report, Jul 12, 1:07 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
207 PM EDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG AGAWAM 42.07N 72.62W
07/12/2017 HAMPDEN MA AMATEUR RADIO
TREE DOWN ON NORTH WESTFIELD STREET
&&
LECLocal storm report, Jul 12, 1:11 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
211 PM EDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM TSTM WND DMG MANSFIELD 42.02N 71.22W
07/12/2017 BRISTOL MA AMATEUR RADIO
TREE DOWN ON WIRES ON WEST STREET
&&
LECLocal storm report, Jul 12, 1:26 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
226 PM EDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM FLOOD WRENTHAM 42.07N 71.33W
07/12/2017 NORFOLK MA AMATEUR RADIO
THURSTON STREET CLOSED DUE TO STREET FLOODING
&&
LECSpecial weather statement, Jul 12, 1:32 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
232 PM EDT WED JUL 12 2017
MAZ012-121915-
Southern Worcester MA-
232 PM EDT WED JUL 12 2017
At 231 PM EDT, Doppler radar was tracking a strong thunderstorm over
Douglas, or 12 miles south of Worcester, moving east at 20 mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Milford, Webster, Bellingham, Northbridge, Oxford, Uxbridge,
Blackstone, Sutton, Douglas, Upton, Hopedale, Mendon and Millville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4208 7149 4204 7150 4206 7183 4211 7183
4219 7153
TIME...MOT...LOC 1831Z 260DEG 17KT 4208 7178
KJCSpecial weather statement, Jul 12, 2:03 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
303 PM EDT WED JUL 12 2017
MAZ013-017-RIZ001-121945-
Northern Bristol MA-Western Norfolk MA-Northwest Providence RI-
303 PM EDT WED JUL 12 2017
At 302 PM EDT, Doppler radar was tracking a strong thunderstorm over
North Smithfield, or over Woonsocket, moving east at 20 mph.
Pea size hail and winds in excess of 40 mph may accompany this storm.
Locations impacted include...
Woonsocket, Cumberland, Franklin, North Attleborough, Attleboro,
Mansfield, Lincoln, Foxborough, Bellingham, Burrillville, North
Smithfield, Wrentham, Blackstone and Plainville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4196 7162 4201 7161 4202 7150 4204 7150
4206 7124 4190 7126
TIME...MOT...LOC 1902Z 270DEG 19KT 4199 7155
KJC